Montana, 2014

High Wind in Montana, January 2 to 3, 2014

January 2 to 3, 2014 · NWS BYZ · 9 events in 9 counties and zones

An unstable northwest flow aloft combined with a very tight pressure gradient across South Central and Southeast Montana resulted in very strong winds across the entire Billings Forecast Area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft combined with a very tight pressure gradient across South Central and Southeast Montana resulted in very strong winds across the entire Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 9:01 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 2, 9:01 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
901 AM MST THU JAN 2 2014

.UPDATE...

SOMEWHAT EXTENSIVE UPDATE THIS MORNING. ISSUED A WIND ADVISORY FOR
THE BIG TIMBER AREA...WITH SUSTAINED WINDS AROUND 40 MPH...AND
OCCASIONAL GUSTS NEAR 60 MPH INTO FRIDAY....AND INCREASED
ASSOCIATED WINDS TO CORRESPOND TO ADVISORY.

ALSO EXTENDED THE DENSE FOG ADVISORY UNTIL 18Z FOR NORTHERN
ROSEBUD AND CUSTER COUNTIES. OBSERVATION IN MILES CITY ARE STILL
REPORTING 1/4 MILE VISIBILITY...AND SOUNDINGS INDICATE NO
IMPROVEMENT UNTIL LATER THIS MORNING AS WINDS STAY VERY LIGHT.

FINALLY...INCREASED MOUNTAIN POPS SLIGHTLY FOR WESTERN
MOUNTAINS...AS SHORTWAVE THE CROSSING THE REGION IS BRINGING A
BIT MORE PRECIP THERE THAN EXPECTED. CONSIDERED SPREADING SLIGHT
POPS ACROSS THE PLAINS WITH THIS WAVE AS WELL...BUT ANY PRECIP
THAT IS OCCURRING DOES NOT APPEAR TO BE REACHING THE GROUND...AND
SHOULD BE MAINLY FLURRIES AT BEST IF IT WERE TO REACH THE GROUND.

OTHERWISE THE GOING FORECAST APPEARS IN GOOD SHAPE OVERALL. AAG

&&

.SHORT TERM...VALID FOR TDY AND FRI...

WE ISSUED A DENSE FOG ADVISORY FOR PORTIONS OF CUSTER AND ROSEBUD
COUNTIES EARLIER TONIGHT. THE MLS ASOS HAS BEEN CONSISTENTLY AT
1/4 MILE VISIBILITY AND OBSERVATIONS SUGGEST NEAR 100 PERCENT
HUMIDITY ACROSS THE NORTHERN SECTIONS OF EACH COUNTY. SPOTTER
REPORTS WERE THAT THE FOG IS WIDESPREAD AND QUITE DENSE. THIS
ADVISORY WILL GO UNTIL 9 AM AS HRRR REDUCES THE HUMIDITY IN THIS
AREA A COUPLE OF HOURS AFTER SUNRISE.

THE NEXT FORECAST ISSUE TO ADDRESS IS THE WIND IN THE GAP FLOW
LOCATIONS OF LIVINGSTON...NYE AND NEARBY AREAS. PRESSURE
GRADIENTS ARE ALREADY INCREASING ACROSS THIS REGION AND ARE
PROGGED TO CONTINUE THROUGH TONIGHT. WINDS AT LIVINGSTON HAVE BEEN
GUSTING TO NEAR 50 MPH OVERNIGHT ALREADY. DOWNWARD MOMENTUM PEAKS
LATE TONIGHT OVER A VERY IMPRESSIVE PRESSURE GRADIENT. AS COLD
FRONT HITS AREA FROM NW FRIDAY MORNING WE COULD SEE SOME EXCESSIVE
HYBRID TYPE GUSTS AS 55 TO 60 KTS WILL BE JUST OFF THE
GROUND...AND UP TO 70 KTS AT 700MB ACCORDING TO THE WRF. SO
DESPITE THE PRESSURE GRADIENT GOING TO WESTERLY FOR GAP FLOW BY 11
AM FRIDAY...THE THREAT OF HIGH WIND MAY NOT COMPLETELY END.
THEREFORE...WILL UPGRADE HIGH WIND WATCH TO A WARNING FROM 6 AM
TODAY THROUGH 5 PM FRIDAY. THE STRONGEST WINDS SHOULD OCCUR
BETWEEN 6 PM THIS EVENING TO ABOUT 8 AM FRIDAY MORNING.

I AM CONCERNED WE MAY NEED HIGHLIGHTS FOR HARLOWTON/BIG TIMBER
LOCATIONS AS WELL DUE TO INCREASING 700MB WIND SPEEDS BY FRIDAY.
ANY PERIOD OF STRONG WIND LOOKS SHORTLIVED AT BEST AT HARLOWTON.
I HAVE RAISED WINDS SPEEDS IN THESE AREAS AND WILL LET NEXT
ANALYZE ANOTHER ROUND OF DATA...AS MODELS OFTEN FLIP FLOP ON MID
LEVEL WIND SPEEDS CLOSE TO AN EVENT.

TEMPERATURES WILL BE RELATIVELY MILD FRIDAY...BUT HAVE LOWERED
THEM A NOTCH DUE TO CLOUD COVER AND SOME PRECIPITATION FRIDAY
AFTERNOON. I EXPECT A BLUSTERY FRONTAL PASSAGE FOR THE LATTER HALF
OF FRIDAY TO PRODUCE SCATTERED RAIN AND SNOW SHOWERS. WIND WILL BE
WESTERLY AND BRISK AT FIRST PRODUCING A DOWNSLOPE EFFECT IN MANY
AREAS...BUT DECREASE BY EVENING. IN THE MEANTIME...SOME DECENT Q
VECTOR FORCING WILL CONTINUE OVER THE AREA FRIDAY EVENING...SO
THIS MAY BE BEST CHANCE FOR MEASURABLE PRECIPITATION IN THE SHORT
TERM PERIOD. BT

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MODELS CONTINUE TO LINE UP WELL...FORECASTING AN UPPER LEVEL
RIDGE JUST OFF THE PACIFIC COAST ON SATURDAY...WHICH MOVES OVER
THE PACIFIC COAST DURING THE DAY SUNDAY. THIS SETS US UP FOR
HIGHLY AMPLIFIED NW FLOW IN THE WAKE OF THE FRIDAY FROPA AND
ALLOWS A COUPLE OF STRONG SURGES OF ARCTIC AIR TO MOVE INTO THE
REGION OVER THE WEEKEND. EACH OF THESE SURGES WILL INCREASE LOW-
LEVEL FRONTOGENESIS AND STRENGTHEN A LOW LEVEL BAROCLINIC ZONE
ACROSS WESTERN AND CENTRAL AREAS. AT THE SAME TIME...A SERIES OF
SHORTWAVES IS EXPECTED TO MOVE THROUGH THE REGION...HELPING TO
INCREASE PVA AND MID- LEVEL FRONTOGENESIS...AND THE REGION WILL BE
INFLUENCED BY STRONG 300 MB JET ENERGY. THESE FACTORS WILL LEAD TO
ENHANCED LIFT THROUGH THE DENDRITIC GROWTH ZONE...SO PERIODS OF
SNOW ARE LIKELY ACROSS THE REGION...PARTICULARLY WESTERN AND
CENTRAL AREAS...DURING THE DAY SATURDAY...AND AGAIN LATE SATURDAY
NIGHT INTO SUNDAY MORNING. INCREASED PRECIP CHANCES AND SNOW
AMOUNTS TO REFLECT THIS. SIMILAR SCENARIOS IN THE PREVIOUS FEW
WEEKS RESULTED IN SEVERAL INCHES OF SNOW ACROSS WESTERN AND
CENTRAL AREAS. AVERAGE SNOWFALL FROM CURRENT SREF PLUMES IS JUST
OVER 3 INCHES IN THE BILLINGS REGION SATURDAY INTO SUNDAY. THERE
IS GOOD CLUSTERING IN THE 3 TO 5 INCH RANGE...WHICH SEEMS
REASONABLE.

BESIDES THE SNOW...THE OTHER BIG FACTOR WILL BE THE VERY COLD AIR
THAT MOVES BACK INTO THE REGION. BOTH THE GFS AND ECMWF DROP 850
MB TEMPS TO TO -30C TO -33C RANGE FROM MILES CITY AND BROADUS EAST
DURING THE DAY SUNDAY...SO HIGH TEMPS MAY BE WELL BELOW ZERO ACROSS
THE EAST BY SUNDAY...WITH LOWS COLDER THAN -20F SUNDAY NIGHT.
NW WINDS MAY DROP WIND CHILL VALUES TO BELOW -45F SUNDAY NIGHT IN
PLACES LIKE MILES CITY...BAKER AND EKALAKA.

ECMWF/GFS ARE ALSO VERY SIMILAR IN STARTING TO ERODE THE COLD AIR
OUT OF THE AREA LATE MONDAY AS THE UPPER LEVEL RIDGE CONTINUES TO
MOVE EAST. INCREASING HEIGHTS WILL BRING MODERATING
TEMPERATURES...WITH HIGHS CLIMBING BACK INTO THE 20S AND 30S AGAIN
BY TUESDAY. SOME WEAK SHORTWAVE ACTIVITY MAY BRING THE THREAT OF
SNOW SHOWERS TO THE WESTERN MOUNTAINS LATE TUESDAY INTO
WEDNESDAY...BUT MODELS DIFFER ON TIMING AND STRENGTH OF THE
SHORTWAVES. STC

&&

.AVIATION...

AREAS OF FOG AND LOW CEILINGS WILL CONTINUE TO PRODUCE VLIFR TO
IFR CONDITIONS INTO LATE MORNING ACROSS THE EASTERN HALF OF THE
REGION. EXPECT CONDITIONS TO BE AT OR BELOW AIRPORT MINIMUMS AT
MILES CITY THROUGH 17Z. FLIGHT CONDITIONS ACROSS THE EAST ARE
EXPECTED TO GRADUALLY IMPROVE TO VFR BY 18Z. STRONG SW WINDS WILL
CONTINUE ACROSS THE WEST TODAY...WITH GUSTS OVER 50 KTS AT TIMES
IN THE LIVINGSTON AREA BEGINNING BY MID MORNING AND GUSTS OVER 40
KTS AT TIMES NEAR BIG TIMBER. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 042 037/043 017/024 007/009 912/009 005/034 017/035
    0/N 03/W    44/S    44/S    11/B    12/J    21/B
LVM 046 042/044 015/022 006/013 906/018 010/035 019/035
    0/N 03/W    44/S    43/S    11/B    12/J    21/B
HDN 039 024/042 012/022 003/007 916/007 002/028 015/033
    0/B 04/W    54/S    44/S    11/B    12/J    21/E
MLS 032 025/039 005/015 904/903 921/903 908/016 007/025
    0/B 04/W    43/S    43/S    11/I    12/J    11/E
4BQ 035 025/042 011/017 000/002 918/002 905/022 011/030
    0/B 04/W    52/S    44/S    11/B    10/B    11/E
BHK 029 023/040 006/012 908/906 922/906 913/014 001/023
    0/E 04/W    52/S    42/S    11/I    11/B    11/E
SHR 040 025/045 012/021 004/009 915/010 003/031 013/032
    0/B 02/W    53/S    44/S    11/B    10/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
      ZONES 31-32.
     WIND ADVISORY IN EFFECT UNTIL 5 PM MST FRIDAY FOR ZONE 41.
     HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST FRIDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 2, 8:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
848 AM MST THU JAN 2 2014

MTZ028>042-056>058-063>068-WYZ098-099-031600-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
848 AM MST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE ACROSS THE NORTHERN AND CENTRAL
PORTIONS OF ROSEBUD AND CUSTER COUNTIES THROUGH 11 AM. THIS WILL
AFFECT I-94 FROM FORSYTH TO MILES CITY AS WELL AS HIGHWAY 12 EAST
OF MILES CITY. EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO
SIGNIFICANTLY REDUCED VISIBILITY AND SLICK ROADWAYS. PLEASE USE
CAUTION IF TRAVELING AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

STRONG SOUTHWEST WIND WILL CONTINUE IN THE LIVINGSTON AND NYE
AREAS TODAY INTO FRIDAY. THE STRONGEST WINDS ARE EXPECTED TONIGHT
WITH GUSTS TO 75 MPH POSSIBLE. THIS WILL CAUSE DANGEROUS CROSS
WINDS ALONG I-90 FROM LIVINGSTON TO SPRINGDALE AND MOTORISTS ARE
URGED TO USE EXTREME CAUTION OR TAKE ALTERNATE ROUTES. STRONG
WINDS ARE ALSO EXPECTED IN THE BIG TIMBER AREA TODAY AND FRIDAY
WITH SUSTAINED WINDS OF 40 MPH AT TIMES ALONG WITH AN OCCASIONAL
GUST TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL CONTINUE IN THE LIVINGSTON...BIG TIMBER AND NYE
AREAS FRIDAY MORNING...DECREASING BY THE AFTERNOON.
HOWEVER...GUSTS TO AROUND 60 MPH ARE POSSIBLE THROUGHOUT THE DAY.

MUCH COLDER TEMPERATURES AND ACCUMULATING SNOWFALL ARE POSSIBLE
SATURDAY NIGHT INTO SUNDAY AS AN ARCTIC FRONT MOVES INTO THE
REGION. PLEASE CHECK THE FORECASTS REGULARLY AND PLAN TRAVEL AND
OUTDOOR ACTIVITIES ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
January 2, 11:00 AM MST to January 3, 2:53 PM MST
Where
Livingston Area forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 58 mph with gusts to 78 mph were recorded at the Livingston Airport.

High Wind, Beartooth Foothills

When
January 3, 7:12 AM MST to 2:53 PM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Wind gusts were in the 65 mph to 75 mph range.

High Wind, Southern Wheatland

When
January 3, 11:00 AM MST to 12:15 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust of 60 mph was recorded at the Musselshell Agri Met station.

High Wind, Musselshell

When
January 3, 11:00 AM MST to 12:52 PM MST
Where
Musselshell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with gusts to 60 mph were recorded at the Bull Mountain DOT site.

High Wind, Custer

When
January 3, 3:20 PM MST to 3:53 PM MST
Where
Custer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

A wind gust of 64 mph was recorded at the Miles City Airport.

High Wind, Southern Big Horn

When
January 3, 3:29 PM MST
Where
Southern Big Horn forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Northern Rosebud

When
January 3, 3:39 PM MST to 3:47 PM MST
Where
Northern Rosebud forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

A wind gust of 60 mph was recorded at the Forsyth Airport.

High Wind, Carter

When
January 3, 5:17 PM MST to 8:37 PM MST
Where
Carter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with gusts to 65 mph were reported.

High Wind, Southern Rosebud

When
January 3, 5:21 PM MST
Where
Southern Rosebud forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490577, 490580, 488001, 488003, 488005, 490584, 488004, 490588, 490596.